Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 288, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 19, 1997, 5:11 PM CDT for Winkler County, Texas. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 19, 1997, 5:11 PM CDT (22:11 UTC)
- Expired
- Jun 19, 1997, 5:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 82 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 5:15 PM CDT | Thunderstorm Wind | Kermit, TX | Microburst winds knocked down fences and blew a tree down in a city park. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 665 J/kg
- Mixed-layer CIN
- -386 J/kg
- Mixed-layer LCL
- 1924 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 192212 RRA SVRMAF TXC495-192245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 511 PM CDT THU JUN 19 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 545 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WESTERN TEXAS ...CENTRAL WINKLER COUNTY AT 509 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 7 MILES NORTHEAST OF WINK OR IN THE VICINITY OF KERMIT MOVING NORTH AT 5 MPH. THE CITY OF KERMIT IS IN THE PATH OF THIS STORM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. RB/EB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:33 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Jun 19, 2:33 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 233 PM CDT THU JUN 19 1997 HIGH TERRAIN CONVECTION DEVELOPING SW-NW AS TEMPS PUSH INTO THE 90S TO 100 PLUS AND AS LIS FALL TO MINUS 6. KMAF 88D INDICATES TSTMS ARE QUICKLY BECOMING WIDELY SCATTERED AND EXPECT TO SEE A FEW CELLS DEVELOP AS FAR E AS THE PECOS WHERE TEMPS CLIMB TO N105. GUSTY WINDS APPEAR TO BE MAIN THREAT ASSOCD WITH SHRA/TSRA AS INVERTED-V PROFILE IS EVIDENT AND AS WINDEX (USING 12Z KMAF SOUNDING) ESTIMATES WINDS TO 73KTS...FURTHER E THREAT CONVECTION INITIATION IS DIMINISHED BY COOLER TEMPS AND DRYING CONDITIONS. CONVECTION LIKELY TO PERSIST TIL AROUND SUNSET AND WOULD INCLUDE WIDELY SCATTERED POPS IN THE TP REGION AND EDDY CO. REMAINDER OF THE NIGHT SHOULD BE QUIET. TMRW DRYLINE BECOMES BETTER ORGANIZED AS SURFACE LOW STRENGTHENS IN WRN KS WITH PASSING 7H SHORTWV...EXPECT DRYLINE TO BE INVOF KMAF. ATTM HESITANT TO INCLUDE POPS AS FAR E AS KMAF DUE TO FURTHER INCREASES IN 7H TEMPS (14 DEGREE C)...FCST NEGATIVE AREA...AND UNCERTAINTY IN REGARD TO DRYLINE POSITION. LOW-LEVEL THERMAL RIDGE AND POSSIBILITY OF DRY AIR SUGGEST HOT TEMPS AGAIN LIKELY ESPECIALLY FROM KMAF W. MAF 70/100 -/- CNM 68/104 20/0 MRF 57/95 20/0 P07 72/98 10/- MURDOCH/WRINKLE
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 5:27 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 33 min |
| Jun 19, 6:04 PM CDT | Severe Thunderstorm Warning | MAF | Ward | 46 min |
| Jun 19, 6:44 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.